Nebraska, 2019Heavy Snow in Nebraska, March 6 to 8, 2019
March 6 to 8, 2019 · NWS CYS · 1 event in 1 county or zone
As low level moisture advection in the region coupled with frontogenesis and strong jet flow aloft, snow bands formed across the Panhandle with the heaviest snow measured in Gering.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As low level moisture advection in the region coupled with frontogenesis and strong jet flow aloft, snow bands formed across the Panhandle with the heaviest snow measured in Gering.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 6, 5:02 AM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 6, 5:02 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
502 AM MST Wed Mar 6 2019
.SHORT TERM...(Today - Thursday)
Issued at 411 AM MST Wed Mar 6 2019
An extremely challenging forecast w/regard to snow amounts and the
potential impacts across southeast WY and the western NE Panhandle
over the next 24-36 hours. A weak mid-level disturbance has helped
promote a broad area of light/moderate snow across a large part of
the CWA early this morning, but do not expect anything more than a
few tenths of an inch as this is a very fast moving system w/ snow
likely to temporarily end within the next few hours.
The second and more vigorous short wave was advancing quickly east
across central California early this morning. As such, snow should
increase in coverage and intensity by late morning/early afternoon
as associated mid-level vort energy pushes into south west & south
central Wyoming. The dynamic regime remains very favorable for the
Snowy/Sierra Madre mountain ranges given strong orographic support
and UVV in the LFQ of a 120 knot H25 jet. The heaviest snow should
occur during the daytime hours today, and in fact there might even
be enough instability to support some convective elements over the
mountains. We maintain a high-confidence snow forecast of 1-2 feet
for these areas. In adjacent lower elevations of Carbon and Albany
counties, snowfall amounts are highly uncertain. Significant model
discrepancies exist in total QPF, but the less aggressive NAM does
seem to make the most sense with distinct shadowing into Rawlins &
Arlington, as well as Laramie. However, HRRR strongly suggests the
risk for convective snow showers today which could promote higher-
than-forecast snow totals rather quickly. We did consider the need
for a Winter Weather Advisory along I80 from Rawlins to the Summit
area east of Laramie, but this may end up being something we would
be able to appropriately handle w/ Snow Squall Warnings as any big
time impacts should be fairly short lived. We will pass this along
to the day crew to evaluate further as new high-res model guidance
arrives.
We remain very confident in the development of a band of moderate/
heavy snow across east central WY & the northern NE Panhandle late
this afternoon through Thursday morning. Lower-level frontogenesis
coupled with slantwise instability & favorable large scale dynamic
support will support a period of significant snow rates, but heavy
snow may not last particularly long. Models generally agree on the
impacted area, but vary greatly with QPF from 0.3 to 0.6 inch. Our
confidence is highest in 4-6 inch totals, but we definitely cannot
rule out isolated 6+ inch totals along the Pine Ridge. We upgraded
the Winter Storm Watch to a Winter Weather Advisory, and added the
adjacent zones including Douglas & Alliance. The primary reason we
did not feel comfortable with a Warning was lingering questions w/
duration of snow and model variability w/ the 700-mb low track and
resulting strongest convergence favoring 6+ inch amounts. This may
still end up being north of our area into South Dakota.
.LONG TERM...(Friday - Tuesday)
Issued at 411 AM MST Wed Mar 6 2019
The extended forecast period will be extremely active. We continue
to monitor the potential for significant surface cyclogenesis over
southeast Colorado on Friday, with a 990-995 mb surface low likely
to eject northeast across the Plains through the weekend. The main
upper low track is not particularly favorable for widespread heavy
snow in our CWA, but northern areas still do have the potential to
see significant amounts. However, strong winds are likely. It will
not take much snow to cause significant travel impacts, and if our
northern zones do end up with 6+ inches of snow, there is a threat
for blizzard conditions for sure. Winter headlines are likely over
the next few days for this event.
The GFS/ECMWF remain in good agreement with the presence of a very
strong Colorado Low ejecting onto the Plains sometime from Tuesday
through Thursday. There are some track differences, but the models
are in excellent agreement w/ a potentially crippling winter storm
for some areas. A western track such as the ECMWF would help yield
severe impacts over much of our eastern plains, but the latest run
of the GFS would graze our western Panhandle zones. Stay tuned.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 411 AM MST Wed Mar 6 2019
Light banding of precipitation has been moving eastward over the
last hour via the KCYS radar. Light snow showers will impact areas
from KLAR eastward to KSNY and KBFF. Some minor improvement in
conditions expected in initial six hours before transitioning
downward as better forcing and moisture brings more widespread snow
showers and lower cigs to the region. IFR condition will linger
through the afternoon and overnight period as the snow slowly tapers
off. Improvement in conditions for most sites after 06z with
exception of KCDR that stays socked in IFR through much of the
overnight.
&&
.FIRE WEATHER...
Issued at 411 AM MST Wed Mar 6 2019
No fire weather concerns w/ cool temperatures and good chances for
measurable precipitation over the next few days, especially across
the Wyoming mountains.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 AM MST Thursday for WYZ112-114.
Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
Thursday for WYZ101-102.
NE...Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
Thursday for NEZ002-003-095.
&&
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...CLHHazardous weather outlook, Mar 6, 6:27 AM MST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
627 AM MST Wed Mar 6 2019
NEZ002-003-019-095-096-WYZ101>103-106>108-071330-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
627 AM MST Wed Mar 6 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
An area of moderate to heavy snow is expected to result in travel
impacts across east central Wyoming and the northern Nebraska
Panhandle later today and tonight. Winter Weather Advisories have
been posted for portions of the area.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Accumulating snow and strong winds are possible across portions of
southeast Wyoming and the western Nebraska Panhandle on Friday
night and Saturday. Significant travel impacts are possible.
A second strong storm system could begin to impact much of the
area as early as Tuesday, persisting through Thursday. This storm
also has potential to result in significant travel impacts.
Those with travel plans across the region this weekend and next
week should closely monitor forecasts.
.Spotter information statement...
Spotter activation will not be needed.
NEZ020-021-054-055-WYZ117>119-071330-
Banner-Morrill-Kimball-Cheyenne-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
627 AM MST Wed Mar 6 2019
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periods of light snow are expected across far southeast Wyoming
and the southern Nebraska Panhandle today and tonight. Snowfall
accumulations along the Interstate 80 Corridor between Cheyenne
and Sidney are expected to be minimal.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Accumulating snow and strong winds are possible across portions of
southeast Wyoming and the western Nebraska Panhandle on Friday
night and Saturday. Significant travel impacts are possible.
A second strong storm system could begin to impact much of the
area as early as Tuesday, persisting through Thursday. This storm
also has potential to result in significant travel impacts.
Those with travel plans across the region this weekend and next
week should closely monitor forecasts.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-105-109>111-113-115-116-071330-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-
627 AM MST Wed Mar 6 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periods of snow are expected today across much of Carbon and
Albany counties. Overall accumulations are expected to be less
than 2 inches. However, localized bursts of very heavy snow are
possible in snow squalls resulting in dangerous travel conditions
with snow packed roads and whiteout conditions.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A series of storm systems will bring a risk for accumulating
snowfall and strong winds across southeast Wyoming on Friday night
and Saturday, and again Tuesday through Thursday. Travel impacts
are possible. Those with travel plans across the region should
closely monitor forecasts.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-071330-
Sierra Madre Range-Snowy Range-
627 AM MST Wed Mar 6 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Heavy mountain snow is expected today through Thursday. Winter
Storm Warnings are in effect for the Snowy and Sierra Madre
mountain ranges.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A series of storm systems will bring a risk for accumulating
snowfall and strong winds across southeast Wyoming on Friday night
and Saturday, and again Tuesday through Thursday. Travel impacts
are possible. Those with travel plans across the region should
closely monitor forecasts.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Mar 6, 6:11 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
611 AM MST WED MAR 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM SNOW 20 ENE DIXON 41.11N 107.17W
03/06/2019 E3.0 INCH CARBON WY PARK/FOREST SRVC
MESONET STATION SRSW4, 16 ENE SAVERY WY -
SANDSTONE RS SNOTEL.
0300 AM SNOW 19 ENE SHIRLEY BASIN 42.44N 105.86W
03/06/2019 E3.0 INCH CONVERSE WY PARK/FOREST SRVC
MESONET STATION LPPW4, 25 W ESTERBROOK WY -
LAPRELE CREEK SNOTEL.
&&Heavy Snow, Scotts Bluff
- When
- March 6, 7:00 AM MST to March 8, 4:00 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Observer measured 6.8 inches of snowfall half a mile west of Gering.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in New Mexico, March 6 to 8, 20192 injured · $500,000 · 58 kt wind · 8 events
- Heavy Snow and Winter Weather in South Dakota, March 6 to 7, 201915 events
- Debris Flow and Flooding in California, March 6 to 11, 201985 kt wind · 11 events
- Heavy Snow and Winter Weather in Nebraska, March 6 to 7, 201910 events
- High Wind in Colorado, March 6 to 7, 201965 kt wind · 7 events
- Heavy Snow and Winter Weather in Nebraska, March 6 to 7, 20196 events
- Winter Storm and Avalanche in Colorado, March 6 to 7, 20195 events
- Cold in West Virginia, March 6, 20194 events
- Cold in Virginia, March 6, 20194 events
- Heavy Snow in Wyoming, March 6 to 7, 20194 events
- Winter Storm and Heavy Snow in Utah, March 6 to 9, 20194 events
- Flash Flood and Flooding in California, March 6, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808746.